GET THE APP

Anesthesia & Clinical Research

Anesthesia & Clinical Research
Open Access

ISSN: 2155-6148

Abstract

Suicidal Ingestion of Henna Mixed With Para-Phenylenediamine: A Case Report

Gözde Bumin Aydin, Kadriye Kahveci, Dilsen Örnek, Ilhami Demirkapu and Gülten Özgün

Henna, an extract of the plant Lawsonia, has been used for centuries in many cultures, mainly as a dye for hair and nails as well as for decorative body painting. Para Phenylenediamine(PPD), a derivative of para-nitroaniline is widely used in hair dye formulations, in dyeing furs and in photochemical industries. It has also been used to intensify the color of henna and to accelerate the dyeing process. Accidental or deliberate ingestion of henna containing PPD has a high mortality rate (up to 31%) owing to rhabdomyolysis and renal failure. We report a case of systemic poisining with henna for suicidal intent. The characteristic features of intoxication are eczematous dermatidis, erytheme multiforme eruptions, angioneurotic edema, rhabdomyolysis and acute renal failure.

Top